Q. I have chronic acidity problem with H. pylori infection and GERD. Should I continue my acidity pill?

Answered by
Dr. Ajeet Kumar Lohana
and medically reviewed by Dr. Vinodhini. J
This is a premium question & answer published on Nov 25, 2020

Hello doctor,

I am a 27-year-old female. I am facing an acidity problem and gas. I have gone through upper endoscopy, and H pylori infection and mild GERD were detected. I took treatment for that, but still, I am facing acidity daily. I need to take one acidity pill daily, and I am losing my immunity. Please help me.

#

Hello,

Welcome to icliniq.com.

Well, it seems that you have H.pylori infection and for which you have been treated already. So it is not uncommon to have acidity even after eradication and treatment of the H.pylori infection.

H.pylori infection can cause hypertrophy (enlargement) of the acid-producing cells within your stomach. Due to their enlargement, these cells keep secreting acid in the stomach irrespective of the absence of H.pylori infection. That is why acid suppressant medication for at least eight weeks or even higher is needed for acid production control due to acid-producing cells' enlargement. I know you are taking an acidity pill in the morning, but since it is not effective. I suggest you increase the dose since these medications show a dose-dependent effect.

Our stomach produces one liter of acid daily, which helps to digest our food. It is an essential process that has to be done in the same way daily.

So, what I can or anybody can do to reduce acid production with acid suppressant medications and cannot completely shut down acid production. Otherwise, the person can feel a problem related to low or no acid production.

So I recommend you to take capsule Esomeprazole 40 mg half an hour before breakfast and one before night meal for eight weeks. This is a safe medication and can be taken for a long duration. Make sure you take half an hour before your breakfast and meal. Plus, you can take syrup Gaviscon 15 ml four times daily 30 minutes after meals.

I hope you will see improvement in the next 48 hours.


The Probable causes:

Peptic ulcer disease. H.pylori infection.

Investigations to be done:

Check for H.pylori eradication status after two to three months when off PPI (proton pump inhibitors) medication for two weeks.

Probable diagnosis:

Peptic ulcer disease. H.pylori infection.

Treatment plan:

Capsule Esomeprazole 40 mg twice daily before meals and syrup Gaviscon 15 ml four times daily after meals.

Thank you doctor,

I am taking Esomeprazole tablet for the last year, but I am still facing acidity if I avoid the tablet.

#

Hello,

Welcome back to icliniq.com.

Your endoscopy with positive H.pylori makes me think that you have an ongoing H pylori infection for a very long duration. We can consider stopping these medications, but not right now. Otherwise, you would have a burst of symptoms that would cause more harm than benefit. I suggest you complete at least eight weeks of Esomeprazole 40 mg twice daily at this dose.

Your stomach may be a kind hypersensitive to acid, and even after suppressing your acid with Esomeprazole, your stomach feels pain even after a small amount of acid. This hypersensitivity is called functional dyspepsia, and this may determine part of your symptoms. In that case, you can start a low dose of tablet Amitriptyline 25 mg at night to control your hypersensitivity. I am afraid that you have to be on medications for some time before considering stopping all medications.

Tablet Amitriptyline is an antidepressant medication, but remember I am not giving you for depression. However, in functional dyspepsia such as in your case, the dose is 25 mg and not a high dose used for depression. So do not get nervous that I have recommended your treatment for depression. This medication takes two to four weeks before you can see any improvement. So do not stop if you do not see improvement in the first two weeks.

Use Esomeprazole 40 mg twice daily and tablet Amitriptyline 25 mg at night time and get back to me in two to three weeks to tell how you respond.


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


My high acidity gets triggered by certain foods with severe cough and cold. Please help.

Query: Hello doctor, I have a cough and cold, and I am allergic to citric foods like mango, lemon, sirka, lady's finger, arbi, and green chili. High protein food like yellow part of egg, potato, etc., cause high acidity and my stomach gets jammed. I cannot drink cold water for burning sensation in the sto...  Read Full »

Is GERD(Gastroesophageal reflux disease) curable permanently through medicines?

Query: Dear Doctor, Is GERD curable through medicines permanently? If yes, kindly prescribe the medicines. I have consulted many doctors and taken tablets, but after a few days it is troubling again. Please prescribe some permanent solution to this.  Read Full »

H. Pylori Infection - Causes, Symptoms, Diagnosis, Treatment, and Prevention

Article Overview: H. pylori infection is caused by Helicobacter pylori bacteria, which results in ulcers, gastritis, and abdominal discomfort. This article discusses the causes, symptoms, diagnosis, treatment options, and ways to prevent it from spreading.  Read Article


Dr. Vasantha K S
Medical Gastroenterologist

What Is H. Pylori Infection? Helicobacter pylori is a bacteria that is commonly present in the stomach lining and results in stomach ulcers. This infection is contagious and it spreads from one person to another due to poor maintenance of personal hygiene. It spreads through saliva and fecal contam...  Read Article

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
Does CD marker help in identification of blood cancer?
Hi doctor, I am a 25-year-old male suffering from joint pain and pain in the knees. I also have nausea, vomiting, gynec...  Read more»
I suddenly got fainted and woked up with bruising in eyes. Why?
Hi doctor,I am 28 years old with normal weight and following a vegetarian diet. Last month, I fainted at home and my fri...  Read more»

Ask your health query to a doctor online?

Ask a Medical Gastroenterologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.